Antipsychotic Drugs, Metabolic Syndrome and Diabetes
Read why some atypical antipsychotic drugs can induce weight gain quickly and lead to the development of metabolic syndrome.
"When the second-generation antipsychotics, Clozaril and Zyprexa, first came out, we were excited because they didn't have the motor problems seen in the first generation drugs. I gave a speech in Eugene, Oregon in the late 90s where I talked about the new antipsychotics and how they caused less tardive dyskinesia. As I was talking, I heard laughter in the back of the room from some of the nurses. One of them said, "There are less motor side effects, but they are all porking up!" -Dr. William Wilson, M.D. Professor of Psychiatry and Director, Inpatient Psychiatric Services Oregon Health & Science University
Antipsychotics open a new world for those with psychiatric disorders. They promote clear thinking, improved functioning at work, better social interaction skills and are especially effective for those with thought disorders that affect their ability to function in society.
When the second-generation antipsychotics (SGAs), the atypical antipsychotics, hit the market in the 90s, enthusiasm was high because they carried a low risk of motor difficulty side-effects (tardive dyskinesia). But as Dr. Wilson says in the quote above, these SGAs came with an unexpected problem: excessive weight gain around the stomach.
Though weight gain is certainly a side effect of first-generation antipsychotic drugs such as Thorazine, atypical antipsychotic medication-induced weight gain is very different as it happens quickly, goes straight to the stomach, often without a person changing their diet or exercise level.
Research eventually showed that this weight gain is directly related to insulin resistance. This specific insulin-related stomach fat leads to a myriad of risks for those who take the drugs including:
- heart disease
When you combine all of these risk factors together, the result is the word you are now very familiar with: metabolic syndrome.
Last Updated: 16 November 2018
Reviewed by Harry Croft, MD